Alert archive / Wyoming / Tornado Warnings in 1999

Tornado Warning 25, NWS Cheyenne, WY

June 26, 1999Goshen County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Jun 26, 1999, 5:42 PM MDT for Goshen County, Wyoming. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 1999, 5:42 PM MDT (23:42 UTC)
Expired
Jun 26, 1999, 6:25 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 111 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:59 PM MDTHail 2.5La Grange, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 3:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 1999-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 1999-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1367 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WFUS1 KCYS 262343 RRA
TORCYS
WYC015-270025-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
542 PM MDT SAT JUN 26 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN GOSHEN COUNTY IN SOUTHEASTERN WYOMING

* UNTIL 625 PM MDT  THIS REPLACES THE EARLIER TORNADO WARNING FOR
SOUTHWEST GOSHEN COUNTY WHICH EXPIRED AT 545 PM.

* AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF HAWK SPRINGS OR 20 MILES
  SOUTHWEST OF TORRINGTON... MOVING EAST AT 20 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAWK SPRINGS AT 545 PM AND LAGRANGE BY 605 PM

  BASEBALL SIZE HAIL WAS REPORTED FROM THIS STORM.

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

WCJIN-WYSE
PAL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 26, 2:30 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 26, 2:30 PM MDT, 3 hours 12 minutes before
SOUTHEAST WYOMING/NEBRASKA PANHANDLE AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SAT JUN 26 1999

MODELS SIMILAR LIFTING AN UPPER LOW NORTHEAST THROUGH SOUTHERN SASK
WHILE THE NEXT UPPER TROUGH DROPS INTO THE PACIFIC NORTHWEST TODAY AND
ACROSS ID INTO WESTERN MT TONIGHT.  SOUTHWEST FLOW ALOFT PERSISTS OVER
SE WY AND THE NEBRASKA PNHDL WITH A WEAK VORTICITY LOBE PROGGED ACROSS
THE CWA LATER IN THE DAY. POS BUOY ENERGY INCREASES TO 1200 TO 1400
J/KG OVER THE SE WY PLAINS BY 00Z SUN INCREASING TO 2200 J/KG INTO
CHEYENNE COUNTY IN THE NEBRASKA PANHANDLE. RH VALUES INCREASE OVER THE
NEBRASKA PNHDL INTO SE WY FOR THIS AFTERNOON AND EVE WITH A FAVORABLE
WIND SHEAR PROFILE. TODAYS 94O LOOKS GOOD.

SURFACE UPSLOPE TO PERSIST INTO SOUTHEAST WY THROUGH TONIGHT WITH
RAIN SHOWERS EXPECTED TO LINGER PAST MIDNIGHT OVER THE PANHANDLE
AND SE WY EAST OF THE LARAMIE RANGE.  WILL KEEP LIKELY POPS FOR THESE
AREAS TONIGHT. SCATTERED EVE CONVECTION WEST OF THE LARAMIE RANGE INTO
EAST CENTRAL WY SHOULD END BY LATE EVE BUT MAY SEE A FEW LINGERING
SHOWERS PAST MIDNIGHT AS THE H7 TROUGH MOVES THROUGH.

ON SUN...NGM IS SLIGHTLY FURTHER S AND A LTL STGR WITH VORT MOVING
EAST ALONG THE MT/WY BORDER SUNDAY AND MAY BE BEST.  NGM IS FURTHER
EAST WITH THE SFC LOW SUN WITH AN INVERTED TROUGH INTO E END WY WHICH
WOULD TURN WINDS TO NW DOWNSLOPE DURING THE DAY WITH A DRY LINE PUSHING
THROUGH THE SE WY PLAINS LATER IN THE DAY.  BETTER RH TO BE IN THE NEB
PNHDL SUN PM WHERE BEST POS BOUY ENERGY IS FORECASTED. WILL CONT SCT
POPS FOR SUN PM DOWN THIS END OF THE STATE.

HEIGHTS RISE OVER THE CANADIAN ROCKIES SUNDAY NIGHT INTO MONDAY WITH
ZONAL FLOW THROUGH WY.  SFC LEE TROF PRGD TO DVLP OVER SE WY MON WITH
A DRIER AND WARMER AMS EXPECTED OVER THE CYS CWA.

LEANED TO COOLER FWC GUIDANCE TEMPS FOR SUN BUT WILL COMPROMISE BETWEEN
FAN AND FWC MAXES FOR MON.

.CYS...
WY...NONE.
NE...NONE.

PAL

In the hours before

Special weather statement, Jun 26, 3:55 PM MDT, 1 hour 47 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT SAT JUN 26 1999

...A TORNADO WATCH IS IN EFFECT FOR FAR EAST CENTRAL AND SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE UNTIL 9 PM THIS EVENING...

EAST TO SOUTHEAST SURFACE UPSLOPE WINDS DEVELOPED OVER THE NEBRASKA
PANHANDLE INTO THE SOUTHEAST WYOMING PLAINS BEHIND A COLD FRONT THAT
MOVED THROUGH THE AREA LAST NIGHT.  THE EAST TO SOUTHEAST WINDS HAVE
RETURNED MORE MOIST AIR OUT WESTERN NEBRASKA AND NORTHEAST COLORADO
INTO SOUTHEAST WYOMING.  MEANWHILE THE FLOW ALOFT IS FROM THE SOUTHWEST
PROVIDING A FAVORABLE WIND PROFILE OVER THE AREA FOR THE FORMATION OF
SUPER CELL THUNDERSTORMS.

THE COMBINATION OF DAY TIME HEATING AND A WEAK DISTURBANCE FORECASTED
TO LIFT NORTHEAST ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE
THIS AFTERNOON AND EVENING HAVE CAUSED SCATTERED THUNDERSTORMS TO
DEVELOP OVER THE SOUTHEAST WYOMING MOUNTAINS THIS AFTERNOON.  THESE
STORMS WILL INCREASE IN COVERAGE AND INTENSITY AS THEY LEAVE THE
LARAMIE RANGE AND MOVE OVER A MORE MOIST AIR MASS OVER THE PLAINS INTO
THIS EVENING.

SOME OF THE STORMS MAY BECOME SUPER CELLS AND MAY PRODUCE LARGE HAIL AND
TORNADOES UNTIL 9 PM THIS EVENING.

PEOPLE NEED TO BE ALERT TO STORMS MOVING INTO THEIR AREA. IF THREATENED
SEEK SHELTER BEFORE RELAYING YOUR SEVERE WEATHER REPORT TO THE NEAREST
LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

WCJIN-WYSE-WYNE

PAL
Special weather statement, Jun 26, 3:55 PM MDT, 1 hour 47 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
355 PM MDT SAT JUN 26 1999

...A TORNADO WATCH IS IN EFFECT FOR FAR EAST CENTRAL AND SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE UNTIL 9 PM THIS EVENING...

EAST TO SOUTHEAST SURFACE UPSLOPE WINDS DEVELOPED OVER THE NEBRASKA
PANHANDLE INTO THE SOUTHEAST WYOMING PLAINS BEHIND A COLD FRONT THAT
MOVED THROUGH THE AREA LAST NIGHT.  THE EAST TO SOUTHEAST WINDS HAVE
RETURNED MORE MOIST AIR OUT WESTERN NEBRASKA AND NORTHEAST COLORADO
INTO SOUTHEAST WYOMING.  MEANWHILE THE FLOW ALOFT IS FROM THE SOUTHWEST
PROVIDING A FAVORABLE WIND PROFILE OVER THE AREA FOR THE FORMATION OF
SUPER CELL THUNDERSTORMS.

THE COMBINATION OF DAY TIME HEATING AND A WEAK DISTURBANCE FORECASTED
TO LIFT NORTHEAST ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE
THIS AFTERNOON AND EVENING HAVE CAUSED SCATTERED THUNDERSTORMS TO
DEVELOP OVER THE SOUTHEAST WYOMING MOUNTAINS THIS AFTERNOON.  THESE
STORMS WILL INCREASE IN COVERAGE AND INTENSITY AS THEY LEAVE THE
LARAMIE RANGE AND MOVE OVER A MORE MOIST AIR MASS OVER THE PLAINS INTO
THIS EVENING.

SOME OF THE STORMS MAY BECOME SUPER CELLS AND MAY PRODUCE LARGE HAIL AND
TORNADOES UNTIL 9 PM THIS EVENING.

PEOPLE NEED TO BE ALERT TO STORMS MOVING INTO THEIR AREA. IF THREATENED
SEEK SHELTER BEFORE RELAYING YOUR SEVERE WEATHER REPORT TO THE NEAREST
LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

WCJIN-WYSE-WYNE

PAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:29 PM MDTSevere Thunderstorm WarningCYSPlatte31 min
Jun 26, 4:54 PM MDTSevere Thunderstorm WarningCYSPlatte31 min
Jun 26, 5:12 PM MDTSevere Thunderstorm WarningCYSConverse48 min
Jun 26, 5:13 PM MDTTornado WarningCYSGoshen32 min

Nearby

Tornado Warnings in Wyoming, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.